Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Tucson, AZ

July 20, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 20, 2013, 4:32 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 4:32 PM MST (23:32 UTC)
Expired
Jul 20, 2013, 7:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WGUS55 KTWC 202332
FFWTWC
AZC019-210230-
/O.NEW.KTWC.FF.W.0009.130720T2332Z-130721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 424 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM THUNDERSTORMS ON THE SOUTHWEST SIDE OF THE TUCSON AREA. A     
  TRAINED SPOTTER REPORTED 2.54 INCHES OF RAINFALL IN ONE HOUR OFF   
  OF SANDARIO ROAD NORTH OF AJO WAY. THESE EXCESSIVE RAINFALL        
  AMOUNTS WILL CONTINUE TO PRODUCE FLASH FLOODING ACROSS LOW WATER   
  CROSSING INCLUDING IN THE BRAWLEY WASH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER
  BELL...SAGUARO NATIONAL PARK WEST...RYAN FIELD...QUEENS WELL AND
  PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11160 3248 11138 3229 11107 3202 11115
      3222 11172

$$

GL
1 follow-up statement
241 
WGUS75 KTWC 210049
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
549 PM MST SAT JUL 20 2013

AZC019-210230-
/O.CON.KTWC.FF.W.0009.000000T0000Z-130721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
549 PM MST SAT JUL 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
CENTRAL PIMA COUNTY...

AT 541 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
FROM EARLIER RAINFALL ACROSS THE REGION. LOCAL RAINFALL AMOUNTS IN 
THE WARNED AREA WERE 2 TO 3 INCHES IN LESS THAN AN HOUR WHICH HAS 
PRODUCED FLASH FLOODING IN BASINS SUCH AS THE BRAWLEY WASH. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3250 11160 3248 11138 3229 11107 3202 11115
      3222 11172

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:29 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 2:29 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 20 2013

.SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A
MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS
HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT
15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL
AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE
RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND
RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD
PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT
FROM THESE STORMS TODAY.

THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH
SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER
ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND
THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES
CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY.
OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM
ACTIVITY THROUGH AT LEAST FRIDAY.

&&

.AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE
EVENING...BECOMING MORE ISOLATED AFT 21/03Z.  EXPECT MVFR CIGS AND
VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA.
CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060
SCT-BKN100.  SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS
THAN 10 KTS THRU SUNDAY.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA
WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY
AS IT SLOWLY MOVES WEST.  THIS MOISTURE AND THE RESULTANT
INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY
EVENING.  THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND
ERRATIC WINDS.  NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE
NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO
STORM OUTFLOWS.  THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS
NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY
AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A
BIT DRIER OVER THE REGION.  ANOTHER EASTERLY WAVE WILL ENHANCE THE
CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT
PASSES BY TO THE SOUTH.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 2:08 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 20 2013

AZZ503-504-507-513-514-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
208 PM MST SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15
MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION.

LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054
TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096

GL
Local storm report, Jul 20, 3:32 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     7 ESE TUCSON            32.20N 110.83W
07/20/2013                   PIMA               AZ   TWITTER

            POWER LINES DOWN AT IRVINGTON AND HOUGHTON. ALSO REPORT
            OF A TREE DOWN AT PANTANO CHRISTIAN CHURCH.

&&

EVENT NUMBER TWC1300062

CERNIGLIA
Local storm report, Jul 20, 3:40 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      8 SE CORONA DE TUCSON   31.88N 110.66W
07/20/2013                   PIMA               AZ   TRAINED SPOTTER

            ENITRE AREA OF GOLF LINKS TO 22ND STREET EAST OF WILMOT
            IS FLOODED. WATER IS QUICKLY FLOWING BUT CARS ARE
            DRIVING THROUGH IT. THE WATER APPEARS TO BE 4 INCHES
            DEEP. THE ARROYO ON THE WEST SIDE OF PALO VERDE HIGH
            SCHOOL IS RUNNING BANK TO BANK.

&&

EVENT NUMBER TWC1300063

BROST
Local storm report, Jul 20, 3:45 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      2 NE DAVIS-MONTHAN AIR  32.20N 110.85W
07/20/2013                   PIMA               AZ   TRAINED SPOTTER

            ENITRE AREA OF GOLF LINKS TO 22ND STREET EAST OF WILMOT
            IS FLOODED. WATER IS QUICKLY FLOWING BUT CARS ARE
            DRIVING THROUGH IT. THE WATER APPEARS TO BE 4 INCHES
            DEEP. THE ARROYO ON THE WEST SIDE OF PALO VERDE HIGH
            SCHOOL IS RUNNING BANK TO BANK. REPORT CORRECTED FOR
            LOCATION.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER TWC1300063

BROST
Local storm report, Jul 20, 3:51 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
351 PM MST SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     DUST STORM       2 SSE PICTURE ROCKS     32.32N 111.23W
07/20/2013                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER HAD NEAR 0 VISIBILITY AT HIS HOUSE DUE TO DUST.

&&

EVENT NUMBER TWC1300064

BROST
Local storm report, Jul 20, 4:13 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     DUST STORM       3 SSW AVRA VALLEY       32.40N 111.33W
07/20/2013                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED VISBILITY DOWN TO 2 BLOCKS IN HER
            NEIGHBORHOOD.

&&

EVENT NUMBER TWC1300065

BROST

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 19, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 19, 5:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 20, 3:53 AM MSTSpecial Weather StatementTWC52 min
Jul 20, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 20, 2:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 20, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 20, 2:49 PM MSTSevere Thunderstorm WarningTWCPima56 min
Jul 20, 3:13 PM MSTBlowing Dust AdvisoryTWCPima, Pinal59 min
Jul 20, 3:29 PM MSTFlash Flood WarningTWCPima2 hr
Jul 20, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 20, 4:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 4:12 PM MSTDust Storm WarningTWCPima, Pinal70 min
Jul 20, 4:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.